MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC DRILL BIT FOR 5.0MM RECON SCREWS/LARGE QC; BIT, DRILL

WRIGHTS LANE SYNTHES USA PRODUCTS LLC DRILL BIT FOR 5.0MM RECON SCREWS/LARGE QC; BIT, DRILL
Model Number 03.010.228
Medical Device Problem Codes Break (1069); Entrapment of Device (1212)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 05/22/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2019, during a midshafting of a nail in the left femur, a drill bit tip broke off.A fragment was reported to have remained in the patient.There was no reported surgical delay and the surgery was completed successfully.This complaint involves one (1) drill bit for recon screws.This report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Concomitant device reported: unknown nail (part # unknown, lot # unknown, quantity 1).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H11: corrected data: g4: awareness date reported on follow up 1 report (b)(4) as (b)(6) 2019 but should have been (b)(6) 2019.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.A device history record (dhr) review was conducted: part #: 03.010.228.Synthes lot number: u146936.Supplier lot number: u146936.Release to warehouse date: 23-jul-2012.Supplier: (b)(4).The raw material was confirmed to be correct per the specification with no (relevant) non-conformance noted.No ncr¿s were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.A product investigation was conducted.Visual inspection: drill bit for 5.0mm recon screws/large qc was received at cq.Visual inspection performed at customer quality (cq) confirmed the condition of device breakage, which agrees with the reported complaint condition.The oblique break occurred at the spiral tip.The sheared off tip fragment was not returned.This complaint is confirmed.Dimensional inspection: dimensional inspection cannot be performed due to post manufacturing damage.The tip of the drill bit measuring approximately 25mm length was observed to be broken.Document / specification review: the returned device was manufactured in 2012.The drawing for 3.2mm / 5mm step drill bit recon screw drill bit alfn was reviewed during this investigation.No product design issues or discrepancies were observed.Mre review: review of the device history record(s) showed that there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.Investigation conclusion: a root cause for the drill bit breaking could not be definitively determined based on the provided information.The fracture pattern suggests that an off-axis force during drilling is a likely contributor.This complaint is confirmed however no product design issues or manufacturing discrepancies that would contribute to the reported complaint condition were identified during this investigation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
DRILL BIT FOR 5.0MM RECON SCREWS/LARGE QC
Common Device Name
BIT, DRILL
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key8707593
Report Number2939274-2019-58716
Device Sequence Number19331040
Product Code HTW
UDI-Device Identifier10886982068101
UDI-Public(01)10886982068101
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/22/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number03.010.228
Device Catalogue Number03.010.228
Device Lot NumberU146936
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/10/2019
Initial Date Received by Manufacturer 05/22/2019
Supplement Date Received by Manufacturer05/22/2019
07/15/2019
07/22/2019
Initial Report FDA Received Date06/18/2019
Supplement Report FDA Received Date07/15/2019
07/16/2019
07/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN NAIL
Outcome Attributed to Adverse Event Required Intervention;
Patient Age13 YR